Texas, 2008

Hail in Texas, February 12, 2008

February 12, 2008 · NWS BRO · 3 events in 3 counties and zones

A cold front moved through the Rio Grande Valley on the 12th triggering a broken line of thunderstorms over portions of the coastal counties of Deep South Texas, forming in Kenedy and eastern Brooks County and propagating south to Cameron County before exiting the coast at South Padre Island. A few thunderstorms produced large hail up to the size of golf balls, and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A cold front moved through the Rio Grande Valley on the 12th triggering a broken line of thunderstorms over portions of the coastal counties of Deep South Texas, forming in Kenedy and eastern Brooks County and propagating south to Cameron County before exiting the coast at South Padre Island. A few thunderstorms produced large hail up to the size of golf balls, and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 12, 1:31 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Feb 12, 1:31 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
131 PM CST TUE FEB 12 2008

.DISCUSSION...SATELLITE AND RADAR IMAGES INDICATE THE LINE OF
SHOWERS AND THUNDERSTORMS OVER SOUTHEAST TEXAS CONTINUES TO MOVE
SOUTHWARD TOWARDS THE UPPER TX COAST BUT NOT MUCH DEVELOPMENT
TOWARDS THE COASTAL BEND. IT APPEARS THE WARMER TEMPERATURES AT
850MB CONTINUE TO PROVIDE A LID FOR CONVECTION TO DEVELOP ACROSS
THE RIO GRANDE PLAINS BUT THE FRONT SHOULD ERODE THE CAP AND SOME
ISOLATED TO SCATTERED SHOWERS WITH AN ISOLATED THUNDERSTORM OR TWO
SHOULD STILL DEVELOP ACROSS DEEP SOUTH TX LATE THIS AFTERNOON INTO
EARLY EVENING BEFORE THE FRONT MOVES THROUGH THE AREA. WILL KEEP A
SLIGHT CHANCE OF RAIN FOR EARLY EVENING. OTHERWISE...A DRYING AND
COOLING TREND IS EXPECTED TONIGHT INTO WEDNESDAY AS HIGH PRESSURE
BUILDS INTO THE CWA IN THE WAKE OF THE FRONT. RETURN FLOW IS
EXPECTED TO DEVELOP LATE WEDNESDAY WITH LOW PRESSURE DEVELOPING
OVER THE CENTRAL PLAINS. MOISTURE IS EXPECTED TO INCREASE THURSDAY
WITH LOW PRESSURE ACROSS WEST TX AS A 500MB TROUGH ACROSS THE
WESTERN UNITED STATES APPEARS TO CUT-OFF AS A LOW/TROUGH AND DROP
SOUTHWARD ACROSS WEST TX AND NORTHERN MEXICO FRIDAY INTO SATURDAY.
ANOTHER COLD FRONT IS PROGGED TO MOVE THROUGH THE LOWER RIO GRANDE
VALLEY FRI AFTERNOON BUT MOST OF THE CONVECTION WILL LIKELY BE
ACROSS SOUTHEAST TX SIMILAR TO TODAYS EVENT. THIS WILL BRING
ANOTHER SHOT OF COOLER AIR BUT WITH THE 500MB TROUGH/LOW HANGING
BACK TO THE WEST...THE MODELS ARE FAIRLY CONSISTENT WITH
OVERRUNNING DEVELOPING SATURDAY AS WELL AS THE POSSIBILITY OF
ELEVATED CONVECTION. THIS WILL LIKELY CONTINUE UNTIL THE 500MB LOW
MOVES EASTWARD ACROSS SOUTHWEST TX SATURDAY BRINGING AN END TO
RAIN CHANCES FROM WEST TO EAST LATE SATURDAY AS AN AREA OF LOW
PRESSURE DEVELOPS OVER THE WESTERN GULF OF MEXICO AND LIFTS
NORTHWARD SAT NIGHT. HIGH PRESSURE BUILDING INTO SOUTH TX SUNDAY
WITH NORTHWEST FLOW ALOFT SHOULD PROVIDE DRY WEATHER INTO EARLY
NEXT WEEK WITH TEMPERATURES WARMING THROUGH THE REST OF THE PERIOD
AS RETURN FLOW DEVELOPS LATE MONDAY.
&&

.AVIATION...PREVAIL VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24
HOURS WITH TEMPO MVFR CONDITIONS IN CIGS/VSBYS IN ANY SHOWERS OR
THUNDERSTORMS.  WINDS WILL BE MODERATE TO STRONG FROM THE SOUTHEAST
THIS AFTERNOON AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE AREA
LATER TODAY.  MODERATE NORTH WINDS WILL PREVAIL LATE THIS AFTERNOON
AND TONIGHT IN THE WAKE OF THE COLD FRONT.
&&

.MARINE...BUOY020 REPORTED SOUTH TO SOUTHEAST WINDS AT 12 TO 16
KNOTS AND SEAS 4.6 FEET WITH AN 8 SECOND PERIOD. WINDS AND SEAS ARE
STILL BELOW SMALL CRAFT ADVISORY CRITERIA OVER THE OPEN WATERS.
THE COLD FRONT IS PRESENTLY OVER SOUTH TEXAS AND WILL MOVE THROUGH
THE COASTAL WATERS OF DEEP SOUTH TEXAS LATE THIS AFTERNOON.
THEREFORE WILL NOT BEGIN THE SMALL CRAFT ADVISORY ABOUT 4 PM THIS
AFTERNOON.  WINDS HAVE ALREADY REACHED SMALL CRAFT ADVISORY CRITERIA
OVER THE LAGUNA SO WILL BEGIN THE SMALL CRAFT ADVISORY FOR THAT AREA
AT THIS TIME.   WINDS SHIFT BACK TO THE SOUTHEAST BY MIDNIGHT
THURSDAY AS HIGH PRESSURE MOVES TO THE EAST. WINDS LATER IN THE WEEK
WILL BE GUSTY IN RESPONSE TO A SECOND APPROACHING COLD FRONT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  54  70  57  77 /  30   0   0   0
BROWNSVILLE          54  72  57  77 /  20   0   0   0
HARLINGEN            52  72  54  79 /  20   0   0   0
MCALLEN              52  75  54  79 /  20   0   0   0
RIO GRANDE CITY      49  76  53  79 /  20   0   0   0
SOUTH PADRE ISLAND   55  67  59  76 /  30   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR GMZ130-132-
     135.

     SMALL CRAFT ADVISORY UNTIL 3 AM CST WEDNESDAY FOR GMZ150-155-170-
     175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

PUBLIC/GRIDS...61
MARINE/AVIATION...65
MESO...MARTINEZ
Hazardous weather outlook, Feb 12, 3:40 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
340 PM CST TUE FEB 12 2008

TXZ248>257-131200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
340 PM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH DEEP SOUTH TEXAS AND THE ADJACENT
LOWER TEXAS COASTAL WATERS THIS AFTERNOON. THE PASSAGE OF THIS COLD
FRONT MAY PRODUCE SOME ISOLATED SEVERE THUNDERSTORMS ACROSS THE
EASTERN PORTIONS OF DEEP SOUTH TEXAS THROUGH 8 PM. THE COUNTIES WITH
THE BEST CHANCES FOR SEVERE WEATHER THIS AFTERNOON WILL BE KENEDY...
WILLACY...HIDALGO AND CAMERON. THE MAIN THREAT FROM ANY SEVERE
THUNDERSTORMS THAT FORM WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SECOND COLD FRONT IS EXPECTED LATE IN THE WEEK OR EARLY
SATURDAY. WINDS WILL AGAIN BE GUSTY AFTER THE FRONT PASSES...WITH
SMALL CRAFT ADVISORIES LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN CAMERON...WILLACY...KENEDY AND
HIDALGO COUNTIES THIS AFTERNOON.

SPEECE

In the hours before

Special weather statement, Feb 12, 4:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
404 PM CST TUE FEB 12 2008

TXZ253>257-130030-
HIDALGO-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
INCLUDING THE CITIES OF...MCALLEN...EDINBURG...PHARR...MISSION...
WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
404 PM CST TUE FEB 12 2008

...DEVELOPING LINE OF STRONG TO SEVERE THUNDERSTORMS HEADED FOR
PORTIONS OF THE LOWER RIO GRANDE VALLEY LATE THIS AFTERNOON...

AT 4 PM CST...A SQUALL LINE EXTENDED FROM THE HIDALGO WILLACY
KENEDY COUNTY LINE ABOUT 10 MILES WEST OF HIGHWAY 77...NORTHEAST
TO PADRE ISLAND AND INTO THE GULF OVER AND EAST OF THE CENTRAL
KENEDY COUNTY COAST.

THE LINE WAS EASING SOUTH TOWARD THE LOWER RIO GRANDE VALLEY AT
AROUND 15 MPH...AND WILL REACH NORTHERN WILLACY COUNTY...INCLUDING
YTURRIA AND PORT MANSFIELD...BEFORE 430 PM...AND NORTHEASTERN
HIDALGO COUNTY...INCLUDING SAN MANUEL...AROUND THE SAME TIME. THE
REST OF WILLACY COUNTY WILL BE AFFECTED BETWEEN 430 AND 515 PM.

THE ATMOSPHERE REMAINS QUITE UNSTABLE SOUTHWARD INTO EASTERN
HIDALGO AND ALL OF CAMERON COUNTY...AND THE LINE MAY HOLD TOGETHER
AFTER 515 PM AS IT APPROACHES THE MORE POPULATED AREAS ALONG
HIGHWAYS 83 AND 77...INCLUDING HARLINGEN...LA
FERIA...MERCEDES...AND BROWNSVILLE.

RESIDENTS OF THE THESE AND OTHER AREAS CAN EXPECT A 10 TO 30
MINUTE PERIOD OF TORRENTIAL RAINS...WIND GUSTS OF 40 MPH OR
MORE...AND HAIL. STRONGER CELLS WITHIN THE LINE WILL BE CAPABLE OF
PRODUCING LARGE HAIL OF PENNY SIZE OR GREATER AS WELL AS POSSIBLE
DAMAGING WIND GUSTS OF 50 MPH OR GREATER.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES...INCLUDING POSSIBLE SEVERE WEATHER WARNINGS...FROM THE
NATIONAL WEATHER SERVICE IN BROWNSVILLE.

&&

FOR MORE INFORMATION...PLEASE SURF TO HTTP://WEATHER.GOV/RGV.

BSG
Local storm report, Feb 12, 4:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
424 PM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             13 N RAYMONDVILLE       26.67N 97.78W
02/12/2008  E0.50 INCH       KENEDY             TX   EMERGENCY MNGR

            REPORT OF MARBLE SIZE HAIL APPROXIMATELY 10 MILES NORTH
            OF THE KENEDY WILLACY COUNTY LINE. HAIL COVERING THE
            GROUND LASTING FOR AT LEAST 10 MINUTES.

&&

BSG

The radar

The Brownsville radar (KBRO), 84 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kenedy

When
February 12, 4:30 PM CST to 5:30 PM CST
Where
Kenedy County, 6.09 mi SE of Rudolph
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
26.610, -97.740

A trained spotter reported an isolated thunderstorm produced hail up to 1.25 inches in diameter in an area approximately 9 miles North Northeast of Raymondville.

Hail, Willacy

When
February 12, 4:45 PM CST to 5:30 PM CST
Where
Willacy County, Port Mansfield
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
26.550, -97.430

The husband of a CO-OP observer reported hail fell at their residence near the center of town on Copano Road in Port Mansfield. The hail occurred when an isolated thunderstorm moved through the area. The thunderstorm was triggered by a cold front moving through Deep South Texas.

Hail, Cameron

When
February 12, 5:45 PM CST to 6:30 PM CST
Where
Cameron County, 6.46 mi NE of Monte Grande
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.330, -97.440

A trained spotter reported nickel to quarter size hail fell in Arroyo City with some of the hail measuring up to 1 inch in diameter. The hail was produced by an isolated thunderstorm which occurred along a cold front moving through Deep South Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77088, 77095, 77096.